Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 194, NWS Hastings, NE

June 17, 2016Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 17, 2016, 5:25 PM CDT for Phillips County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2016, 5:25 PM CDT (22:25 UTC)
Expired
Jun 17, 2016, 6:00 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:22 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 3:22 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
322 PM CDT FRI JUN 17 2016

...Heat Advisory Conts thru Mid-Evening as Hot/Dry Pattern
Persists thru Next Fri with just a Brief Interruption Mon-Tue...

.SHORT TERM...(This evening through Saturday)
Issued at 322 PM CDT Fri Jun 17 2016

Aloft: Subtropical high pres was over Nrn Mex with a ridge
extending NNE to Hudson Bay. One low was over Cntrl Canada with
another just off the Pac NW coast. This high (594 contour) will
expand NE into the Cntrl Plains thru tomorrow. The lows will drift
a little NE of their current positions...but remain essentially
trapped within the longwave trof that extends from Cntrl Canada SW
into the Ern Pac.

Surface: A cool front stretches from low pres over Cntrl Canada
thru the Nrn Plains into Neb and then snaking W into the Wrn USA.
Over Neb the front appears to be over the Sandhills SW thru LBF-
OGA. With the upr low nudging further inland over the Pac
NW...cyclogenesis will occur over MT tomorrow. This should force
the front to lift back N as a warm front into the Nrn Plains
tomorrow.

Heat Advisory conts as posted...but dwpts have indeed mixed out.
So heat indices are not panning out as expected for most of the
advisory area. But it's out now and plan to let it ride because it
still is hot nonetheless.

Rest of this afternoon: We are monitoring the front for tstm
initiation. Temps in the mid-upr 90s and dwpts upr 60s-upr 70s has
resulted in MLCAPE around 3500 J/kg. With the ridge overhead...
tropospheric winds are weak and unidirectional with 1-6 km shear
8-15 kts.

This means any storms that form will be slow-moving pulse-type.
The magnitude of the potential instability could be enough for
brief svr tstms in the form of a wet microburst or hail. Unsure of
max hail size. The magnitude of the instability argues for larger
but the shear should result in shorter updraft lifetimes which
will limit residence time of hail embryos. Nonetheless...have
indicated golfball size hail as worst case scenario.

All that said...believe tstm coverage will be extremely limited
given the lack of forcing/venting aloft.

Tonight: Any isolated storms should diminish/end. Low-lvl flow of
15-25 kts normal to the front in addition to any outflow
boundaries could be enough to keep a little tstm activity going
late into the night. However...most activity should be driven by
diurnal heating and therefore subside after sunset.

Sat: Sunny and hot again. Looking at 500 mb heights and 850 mb
temps...there should be no reason why it would be any less hot
than today. But most guidance is a little lower. Am thinking
effects of modeled convection is the reason. Did raise highs a bit
from the prvs fcst which was already above guidance...but was
cautious and did not go as hot as today.

.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016

Big Story: Continued above to much above normal temps and bone
dry just about everywhere.

Aloft: The subtropical high will become elongated W-E across much
of the USA Sun. The upr low off the Pac NW will move onshore...
weaken and become absorbed in confluent flow over the Canadian
Prairies. The remaining trof will deep over the Great Lakes and
Ern USA Tue-Fri. This will force the high to decrease in extent
but become oriented more N-S near 105W longitude as the longwaves
amplify.

Surface: The cool front over the Pac NW will press inland Sat
night with the upr low and emerge onto the Plains Sun. This front
will become oriented from W-E and sag into the fcst area Sun
night. It will slowly press thru the fcst area Mon into Mon night.
Canadian high pres will drop into the Nrn Plains Tue and then head
into the Ern USA Wed-Fri. Return flow should develop here on the
Plains Wed.

While temps will take a hit back into the 85-95F range Mon-Tue...
the heat should surge right back in late week. As of now...Sun the
19th looks like the hottest day just prior to FROPA.

Despite the present of the front...tstm chances do not look
promising. That's not to say an MCS couldn't roll down the
moisture/instability gradient Mon night or Tue night. There
appears to be just too much ridging/subsidence/warm air aloft and
a lack of upr-lvl support.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1247 PM CDT Fri Jun 17 2016

Significant Weather: Hot temps. Slight chance of TSRA tonight.
MVFR fog 10Z-13Z tomorrow.

This afternoon: VFR with a few CU forming around 5K ft. SE winds
around 10 kts. Confidence: High

Tonight: VFR. Isolated TSRA will develop...mainly N and W of the
terminals. There is a low 30-40% chance one of these moves into
the terminals with IFR VSBYs and G40 kts or more. Light E-SE winds
under 10 kts away from TSRA...but nearby TSRA activity could
significantly alter fcst winds. MVFR light fog is expect to
develop 10Z-11Z. Confidence: medium

Sat thru 18Z: MVFR light fog dissipates around 13Z...then VFR. SSE
winds around 10 kts. Confidence: medium

&&

.GID Watches/Warnings/Advisories...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-047>049-
     061>064-073>077-083>087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.

&&

SHORT TERM...Halblaub
LONG TERM...Halblaub
AVIATION...Halblaub
Hazardous weather outlook, Jun 17, 3:37 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT FRI JUN 17 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
182045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
337 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES AS HIGH AS 105 DEGREES WILL OCCUR THROUGH EARLY THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA...BUT WILL BE MOST
PERSISTENT WHERE A HEAT ADVISORY IS IN EFFECT. PLEASE SEE THE HEAT
ADVISORY MESSAGE FOR DETAILS.

ISOLATED THUNDERSTORMS COULD FORM LATE THIS AFTERNOON AND EVENING
AND MAY BECOME SEVERE...PRODUCE DAMAGING WINDS TO NEAR 70 MPH AND
LARGE HAIL...POSSIBLY AS LARGE AS GOLF BALLS. STORMS WILL BE
SLOW-MOVING...AND THIS COULD RESULT IN HEAVY RAINFALL AND POSSIBLY
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A VERY SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM WEST
OF HIGHWAY 183 LATE SATURDAY AFTERNOON OR EARLY EVENING. IF ANY
STORMS DEVELOP...THEY COULD BE SEVERE WITH DAMAGING WINDS AND HAIL
TO NEAR THE SIZE OF GOLF BALLS.

THE HEAT INDEX WILL SPIKE TO BETWEEN 100 AND 105 DEGREES SUNDAY
AFTERNOON.

SUNDAY NIGHT THROUGH MONDAY INTO MONDAY NIGHT...THERE IS A CHANCE
OF THUNDERSTORMS. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

THERE IS ANOTHER LOW RISK OF THUNDERSTORMS TUESDAY NIGHT...MAINLY
SOUTH OF INTERSTATE 80. HOWEVER...IT IS TOO EARLY TO DETERMINE
POTENTIAL SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING FOR A FEW
VERY ISOLATED LOCATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, Jun 17, 4:40 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT FRI JUN 17 2016

NEZ046-172230-
SHERMAN NE-
440 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY UNTIL 530 PM
CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHTON...OR 27 MILES SOUTH OF ORD...MOVING NORTHWEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUP CITY...ASHTON...ROCKVILLE AND SHERMAN RESERVOIR DAM.

LAT...LON 4139 9897 4135 9875 4108 9875 4108 9887
      4123 9913
TIME...MOT...LOC 2140Z 124DEG 12KT 4121 9889

BILLINGS WRIGHT
Special weather statement, Jun 17, 5:10 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT FRI JUN 17 2016

KSZ005-006-172300-
PHILLIPS KS-SMITH KS-
510 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN SMITH COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF NAPONEE...OR 17 MILES NORTHEAST OF PHILLIPSBURG...MOVING
NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
PHILLIPS AND NORTHWESTERN SMITH COUNTIES.

LAT...LON 4000 9928 4000 9895 3993 9884 3984 9907
      3989 9923
TIME...MOT...LOC 2209Z 123DEG 9KT 3994 9909

BILLINGS WRIGHT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:01 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 12 more9 hr
Jun 17, 4:40 PM CDTSpecial Weather StatementGIDSherman50 min
Jun 17, 5:31 PM CDTAreal Flood AdvisoryGIDSherman4 hr
Jun 17, 5:34 PM CDTSpecial Weather StatementGIDSherman41 min
Jun 17, 5:57 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman33 min
Jun 17, 6:03 PM CDTFlash Flood WarningGIDSherman3 hr
Jun 17, 6:30 PM CDTSpecial Weather StatementGIDDawson30 min
Jun 17, 6:42 PM CDTSevere Thunderstorm WarningGIDDawson33 min
Jun 17, 6:55 PM CDTSpecial Weather StatementGIDFurnas35 min
Jun 17, 5:10 PM CDTSpecial Weather StatementGIDSmith50 min
Jun 17, 6:06 PM CDTSpecial Weather StatementGIDPhillips39 min
Jun 17, 6:12 PM CDTSevere Thunderstorm WarningGIDPhillips48 min
Jun 17, 6:28 PM CDTAreal Flood AdvisoryGIDPhillips3 hr
Jun 17, 6:58 PM CDTSpecial Weather StatementGIDPhillips47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.